Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 34, NWS Spokane, WA

July 31, 1997Lewis County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 31, 1997, 5:59 PM PDT for Lewis County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 1997, 5:59 PM PDT (00:59 UTC)
Expired
Jul 31, 1997, 6:45 PM PDT
In force
46 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Lewis County, ID

The radar

The Spokane radar (KOTX), 185 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1997-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1997-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2469 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 010101 RRA
SVRGEG
IDC061-010145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
559 PM PDT THU JUL 31 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH IDAHO
 
   ...WEST CENTRAL LEWIS COUNTY
 
AT 6 PM PDT A SEVERE THUNDERSTORM WAS OCCURRING IN WEST CENTRAL LEWIS
COUNTY. THIS STORM WAS MOVING NORTHEAST AT 18 MPH AND WILL PASS THROUGH
THE VICINITIES OF CRAIGMONT...REUBENS...AND NEZ PERCE BY 630 PM PDT.
 
THIS STORM WILL LIKELY PRODUCE LARGE HAIL...BRIEF HEAVY RAINS...AND
FREQUENT LIGHTNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
DEBERRY
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:41 PM PDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 31, 1:41 PM PDT, 4 hours 18 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
140 PM PDT THU JUL 31 1997

CURRENT SAT WV IMAGES SHOW WEAK S/WV ROTATING UP THRU CWA TOWARDS BC.
S/WV KICKED OFF HIGH-BASED...RATHER DRY TS THAT MOVED THRU KPDT
EARLIER BUT ALL BUT DIED IN THE DOWNSLOPE OF THE BLUES.  BELIEVE THIS
SHORTWV WILL KICK OFF SOME MORE ACTIVITY ONCE IT LEAVES THE BASIN
SOMETIME AFTER ISSUANCE TIME...SO WOULD LIKE TO MENTION IN WAZ034-035
IN 1ST PD.  TS CURRENTLY FORMING IN THE CENTRAL OR CASCADES COULD
LAST LONG ENUF TO MAKE IT ACROSS THE WA-OR BRDR AND AFFECT THE S WA
CASCADES THIS EVENING AS WELL.

NEXT ACTIVITY DUE IN LATE FRI AFTN AND EVENING AS S/WV MOVES S...THEN
MOVES NE.  ETA MODL SHOWS VORT LOBE CLIPPING SE CORNER OF WA AND S
HALF OF PANHANDLE.  GIVEN GOOD INSTABILITY AND H7 MOISTR
CONVERGENCE...BELIEVE TS ARE A POSSIBILITIES FOR THE BLUES AND S
PANHANDLE FOR FRI EVENING...SCATTERED SHWRS FOR REST OF PANHANDLE.

PLUME OF MSTR CURRENTLY ROUNDING BASE OF TROUGH OF CA COAST NOT
PICKED UP BY MODELS.  THOUGHT THIS COULD POSE A PROBLEM FOR FRI AT
FIRST...BUT IT APPEARS EASTWRD MOVEMENT OF TROUGH AND WESTERLIES WILL
KEEP THIS TO THE SE OF CWA.
JD
...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 057/085/056/084 1000
CQV 053/089/052/088 2000
S86 052/083/052/082 3100
COE 053/082/053/081 2120
WWP 050/082/050/081d 2120

.GEG...NONE.

In the hours before

Local storm report, Jul 31, 4:09 PM PDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
411 PM PDT THU JUL 31 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    PINEHURST                 ID   .75 INCH HAIL
07/31/97   SHOSHONE                       ALSO HEAVY RAIN

0408 PM    PINEHURST                 ID   .75 INCH HAIL
07/31/97   SHOSHONE                       HAIL ACCUMULATED 3 INCHES
                                          DEEP.  ALSO 0.90 INCHES OF
                                          RAIN IN 30 MINUTES.
Local storm report, Jul 31, 4:11 PM PDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
411 PM PDT THU JUL 31 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    PINEHURST                 ID   .75 INCH HAIL
07/31/97   SHOSHONE                       ALSO HEAVY RAIN

0408 PM    PINEHURST                 ID   .75 INCH HAIL
07/31/97   SHOSHONE                       HAIL ACCUMULATED 3 INCHES
                                          DEEP.  ALSO 0.90 INCHES OF
                                          RAIN IN 30 MINUTES.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:07 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce68 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.